New Jersey, 2025

Flash Flooding and Flood in New Jersey, July 14 to 15, 2025

July 14 to 15, 2025 · NWS PHI · 17 events in 7 counties and zones

An approaching cold front sparked off showers and thunderstorms across the forecast area. Flash flooding resulted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching cold front sparked off showers and thunderstorms across the forecast area. Flash flooding resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 14, 3:26 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 14, 3:26 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
426 PM EDT Mon Jul 14 2025

.SYNOPSIS...
A very warm and humid airmass will be over the region this week
with multiple rounds of showers and thunderstorms expected. A
cold front will move eastward into the region through tonight,
and then stall near or just south of our area through Wednesday.
It will move northward as a warm front on Thursday. Another
cold front approaches toward the end of week.

&&

.NEAR TERM /THROUGH TUESDAY/...
Isolated to scattered storms have developed over portions of
the region. Expect this to continue until the main line of
showers and storms approaches our region later this afternoon.
This line should cross through our region through the late
afternoon into late this evening. After midnight, may have some
lingering showers, but most areas will be dry as the mid and
upper level trough progresses further east away from our area.
Another round of low clouds possible. Depending on where the
heaviest rain falls, some fog is possible as well.

As for the hazards today, the main hazard is the potential for
heavy rain and flash flooding. Caroline County MD was added to
the flood watch, but otherwise, no significant changes. A full
discussion of the flash flood threat is below in our hydrology
section.

There is a 15 - 20% risk for wet downburst/gusty wind potential
with stronger storms this afternoon. Bulk shear remains very
weak, which will limit how many updrafts can even get strong and
tall enough to have a downburst potential, but with potential
for rain loaded downdrafts, a few wet downbursts are possible.

Latest guidance depicts the front stalling just south of our
region. If this comes to fruition, that would mean the main
focus for storms tomorrow will be south and east of our region.
That being said, there is still uncertainty if the front will
make it that far south. In the area of the front, expect another
round of potential heavy rain. One thing that is different
tomorrow (as compared to today) is the mid and upper level
pattern will be characterized by short wave ridging instead of
the trough that is crossing over today. Consequently, coverage
of storms, even in the area of the front will be far more
limited.

Even if the front is fully south of our area, it is weakening,
so don't expect any significant dry or cold air advection in its
wake.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Unsettled weather along with very warm and humid conditions will
continue through Thursday. Several rounds of showers and
thunderstorms can be expected, with locally heavy rainfall
leading to flash flooding being the primary threat. On Thursday,
there is also a concern for extreme heat.

The front may begin to lift north on Wednesday, but its exact
placement remains uncertain at the moment. The shortwave ridge
will still be overhead on Wednesday, and this could act to
introduce some dry mid level air into the equation. Synoptic
forcing will not be strong, and shear will again be weak. At
least scattered showers and thunderstorms should develop again
into the afternoon and evening due to the diurnal instability
and lack of any significant subsidence or CIN. PoPs remain
around 50- 70% for our inland areas. No severe probabilities are
currently included from SPC, but there could be an isolated
damaging wind gust from any stronger thunderstorms that develop.
PWats will again by high around 2" or so, so the tropical
downpours will also remain a threat.

On Thursday, southwesterly flow will bring back warm air and
moisture advection resulting in heat index values approaching
100 degrees in many areas. This could be the warmest day of the
week (unless the cold front on Friday is later than currently
expected).

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Friday could be another hot day depending on the timing of the
next cold front. Latest guidance shows the front crossing
through the region late in the day, and into the overnight hours
on Friday. If that timing holds, most of the area (aside from
Delmarva) may be a degree or two lower on Friday as compared to
Thursday.

Heading into the weekend, Saturday should experience the lowest
chance of convection with a surge of slightly drier air, lower
instability, and some subsidence from the departing trough.
Temperatures returning back closer to normal. Chances for
convection should increase again some for Sunday as the boundary
start lifting north with return flow.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Afternoon SHRA/TSRA will result in MVFR or lower
conditions. Have VCTS with TEMPOs where/when confidence
greatest. S winds 5 to 10 kt. Moderate confidence.

Tonight...Sub-VFR in SHRA/TSRA in the evening. Sub-VFR
conditions in fog and stratus possible thereafter. Low
confidence.

Tomorrow...Prevailing VFR. scattered TSRA possible after 18Z,
which could result in brief MVFR conditions.

Outlook...

Wednesday through Saturday...Overall, prevailing VFR
conditions. However, afternoon and evening SHRA/TSRA may result
in brief restrictions daily. Restrictions conditions are also
possible overnights/early mornings due to low clouds and fog,
but uncertainty remains on this potential, so confidence is low
on any daily details.

&&

.MARINE...
Winds and seas should generally stay below Small Craft Advisory
criteria through tonight. Gusty winds could be possible in the
vicinity of any thunderstorms late today/this evening.

Outlook...

Wednesday through Saturday...Winds and seas should stay below
Small Craft Advisory criteria through this period. Showers and
thunderstorms are possible daily, primarily in the late
afternoon and evening hours.

Rip Currents...

Tuesday, southerly winds 5-10 mph with breaking waves around 1
to 2 feet. This combined with an easterly swell around 1 foot at
6-7 seconds in length will result in a LOW risk for the
development of dangerous and life threatening rip currents at
all beaches.

Wednesday, south-southwesterly winds 5-10 mph with breaking
waves around 1 to 2 feet. This combined with an easterly swell
around 1 foot at 6-8 seconds in length will result in a
continued LOW risk for life threatening rip currents at all
beaches.

Rip currents occur often in the vicinities of jetties and piers
and the speed of the currents are generally maximized at low
tides.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.HYDROLOGY...
As mentioned above, there is a risk for heavy rain leading to
flash flooding with any showers and storms through this evening.
The flood watch remains in effect for much of our region.

There are a lot of factors that are increasing our risk for
flash flooding. Soundings depict a tall, skinny CAPE profile
typical of a heavy rain pattern. Precipitable water on the 12Z
KIAD sounding was above 2 inches. This is well above the 90th
percentile for this time of year. Additionally, the warm cloud
layer should be quite deep. Storm motions, although slightly
faster than what we have seen the last several days, will still
be relatively slow (around 20 to 30 mph)

The only factors not present that typically are with heavy rain
events is that wind shear will be weaker than typical (near or
below 10 kt), and there doesn't look like there will be much of
a low level jet for moisture transport. This could limit how
long individual cells last before dissipating.

The biggest concern is for flash flooding on roadways, in urban
areas, and for small streams and creeks. What areas have flash
flooding will be highly dependent on where the heaviest
downpours set up.

Significant main stem river flooding is not expected.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 2 AM EDT Tuesday for PAZ054-055-060>062-070-
     071-101>106.
NJ...Flood Watch until 2 AM EDT Tuesday for NJZ001-007>010-012-013-
     015>019.
DE...Flood Watch until 2 AM EDT Tuesday for DEZ001.
MD...Flood Watch until 2 AM EDT Tuesday for MDZ012-015-019-020.
MARINE...None.

&&

SYNOPSIS...Johnson/Staarmann
NEAR TERM...RCM
SHORT TERM...Johnson/Staarmann
LONG TERM...Johnson/Staarmann
AVIATION...Johnson/RCM/Staarmann
MARINE...Johnson/RCM/Staarmann
HYDROLOGY...
Hazardous weather outlook, Jul 14, 6:11 AM EST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
711 AM EDT Mon Jul 14 2025

MDZ012-015-019-151115-
Kent MD-Queen Annes-Talbot-
711 AM EDT Mon Jul 14 2025

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MDZ020-151115-
Caroline-
711 AM EDT Mon Jul 14 2025

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...Today and tonight.

There is a slight risk for heavy rain leading to flash flooding with
storms this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The Philadelphia radar (KDIX), 100 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

16 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Warren

When
July 14, 4:28 PM EST to 6:00 PM EST
Where
Warren County, 1.03 mi SSE of Alpha to 1.26 mi SE of Alpha
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.657, -75.139

A trained spotter reported Pohatcong creek overflowing its banks onto roadways.

Flash Flood, Somerset

When
July 14, 4:30 PM EST to 6:00 PM EST
Where
Somerset County, 5.83 mi NE of Watchung to 2.87 mi NE of Green Brook
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
40.680, -74.390

Heavy rain caused the USGS Green Brook gauge at at Seeley Mills to reach flood stage.

Flash Flood, Middlesex

When
July 14, 4:45 PM EST to 6:00 PM EST
Where
Middlesex County, 0.69 mi N of Colonia to 0.1 mi NNE of Colonia
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.590, -74.300

Flash flooding was reported on NJ 27 Southbound.

Flash Flood, Somerset

When
July 14, 4:45 PM EST to 7:00 PM EST
Where
Somerset County, 1.69 mi SW of Green Brook to 2.31 mi NE of Green Brook
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
40.600, -74.489

Heavy rain caused the USGS Stony Brook gauge at North Plainfield to reach flood stage.

Flash Flood, Somerset

When
July 14, 4:45 PM EST to 7:00 PM EST
Where
Somerset County, 3.15 mi NE of Watchung to 0.55 mi NE of Green Brook
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
40.659, -74.434

The USGS Stony Brook gauge at Watchung exceeded flood stage.

Flash Flood, Somerset

When
July 14, 5:00 PM EST to 7:00 PM EST
Where
Somerset County, 0.87 mi NW of Bound Brook to 1.15 mi SSE of Mt Bethel
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.580, -74.540

Multiple reports of flash flooding US 22 were received. All lanes were closed.

Flash Flood, Morris

When
July 14, 5:30 PM EST to 8:00 PM EST
Where
Morris County, 1.08 mi SSW of Chatham to 1.38 mi ESE of Florham Park
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
40.716, -74.410

The USGS gauge on the Passaic River at Chatham exceeded flood stage.

Flash Flood, Middlesex

When
July 14, 5:45 PM EST to 7:00 PM EST
Where
Middlesex County, 1.48 mi SSE of Middlesex to 1 mi W of Camp Kilmer
Cause
Heavy Rain
Reported by
Public
Coordinates
40.550, -74.460

Portions of I-287 became fully submerged due to flash flooding.

Flash Flood, Somerset

When
July 14, 6:00 PM EST to 8:00 PM EST
Where
Somerset County, 1.42 mi SW of Green Brook to 2.46 mi NE of Green Brook
Cause
Heavy Rain
Property damage
$30,000
Reported by
Public
Coordinates
40.606, -74.490

Numerous roadways were completely flooded due to heavy rain. Multiple vehicles were flooded or stalled out.

Flash Flood, Morris

When
July 14, 6:00 PM EST to 8:00 PM EST
Where
Morris County, 1.42 mi SSE of Florham Park to 0.45 mi NE of Chatham
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.751, -74.390

Flash flooding was reported in Chatham affecting roadways and traffic.

Flash Flood, Somerset

When
July 14, 6:45 PM EST to 10:00 PM EST
Where
Somerset County, 1.14 mi W of Bound Brook to 0.08 mi SSE of Bound Brook
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
40.572, -74.552

The USGS Middle Brook gauge at Bound Brook exceeded flood stage.

Flash Flood, Middlesex

When
July 14, 6:55 PM EST to 8:00 PM EST
Where
Middlesex County, 0.68 mi NNW of Gillespie to 0.53 mi NE of Milltown
Cause
Heavy Rain
Reported by
Public
Coordinates
40.458, -74.377

Portions of Milltown Road were completely flooded due to heavy rain.

Flash Flood, Monmouth

When
July 14, 7:00 PM EST to 9:00 PM EST
Where
Monmouth County, 0.49 mi WNW of East Keansburg to 0.86 mi W of East Keansburg
Cause
Heavy Rain
Reported by
Public
Coordinates
40.452, -74.129

Reports of flash flooding were received in Keansburg on Belleview and Center Avenues.

Flash Flood, Somerset

When
July 14, 7:20 PM EST to 9:00 PM EST
Where
Somerset County, 0.87 mi SE of Manville to 1.19 mi W of South Bound Brook
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
40.540, -74.590

Multiple pictures of a street flooding were received with water more than 1/2 way up tires.

Flash Flood, Burlington

When
July 14, 7:25 PM EST to 9:00 PM EST
Where
Burlington County, Stevens to 0.56 mi S of Stevens
Cause
Heavy Rain
Reported by
Public
Coordinates
40.080, -74.820

Pictures were received of flash flooding on Pinewald Lane.

Flood, Somerset

When
July 14, 8:15 PM EST to 10:00 PM EST
Where
Somerset County, 1.74 mi NE of Bound Brook to 0.11 mi SSW of Green Brook
Cause
Heavy Rain
Reported by
Public
Coordinates
40.590, -74.510

The USGS Bound Brook gauge at Middlesex exceeded flood stage.

Flash Flood, Ocean

When
July 14, 11:24 PM EST to July 15, 2:00 AM EST
Where
Ocean County, 1 mi SSW of Waretown to 1.18 mi SSW of Barnegat
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.767, -74.208

Flash flooding was reported on US 9 Northbound north of Gunning River Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2025Every state in 2025This day in weather historyWarnings in New Jersey, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1286352, 1286353, 1286354, 1286355, 1286368, 1286356, 1286371, 1286372, 1286357, 1286373, 1286366, 1286359, 1286364, 1286360, 1286362, 1286382, 1286378.